This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
A clarification seems necessary concerning our article on "Burdock Root Tea Poisoning: Case Report Involving a Commercial Preparation" (239:2157, 1978).Several readers have written stating that burdock root normally does not contain any atropine-like alkaloids. They are correct. It was our purpose to describe a patient who, after ingesting a commercially prepared burdock root tea, had anti-cholineric symptoms that cleared with physostigmine salicylate treatment. The Food and Drug Administration confirmed the presence of 30 mg/g in a commercial preparation of burdock root tea. (The original article contained an error, stating there was 300 mg/g.)It could be only speculation as to how this alkaloid was mixed with this preparation; certainly this could have been a contaminant in the picking of the product. It was our intention to review this case because of the nature of its presentation and to alert health professionals that a commercially available preparation
Bryson PD. Burdock Root Tea Poisoning. JAMA. 1978;240(15):1586. doi:10.1001/jama.1978.03290150032009
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: